AIDS Home > Atripla and Depression
A number of side effects have been reported with Atripla, and depression is a possible side effect, occurring in 9 percent of people who took the medication during clinical studies. However, based on the nature of these studies, it's difficult to determine if this is due to Atripla or other factors. If you are taking Atripla and depression symptoms develop, contact your healthcare provider immediately.
Atripla™ (efavirenz, emtricitabine, and tenofovir disoproxil fumarate) is a prescription HIV and AIDS medication, and depression is one of the possible Atripla side effects. In clinical studies, depression is a complaint that is reported relatively often in people taking Atripla. This data comes from clinical trials that studied the drug extensively for the treatment of HIV or AIDS.
Clinical trials are designed to factor out many possible variables in order to understand whether the medicine works and to determine its possible side effects. During a study, some people are given the actual medication, while others are given a placebo (which looks like the actual medication but does not contain any of the active ingredients). However, sometimes it is unethical to give people a placebo, such as when treating life-threatening conditions (like HIV or AIDS). Therefore, the studies of Atripla did not compare the medication to a placebo.
In clinical studies, depression was reported in 9 percent of people taking Atripla. However, it is difficult to say with certainty that Atripla causes depression, since these studies did not compare the medication to a placebo. Without knowing how commonly depression occurs in a similar group of people not taking Atripla, it is not possible to evaluate if the drug actually increases the risk of depression.